Hello starr and welcome to DC. I am glad you made this questiom "conversational" so that we can actually interact with you on this very important topic. You have mentioned glaucoma and AMD which are as different as night and day. I wanted to ask you if you have a vitamin rich diet already??? Do you eat plenty of leafy, green vegetables? If the answer is no, you can do just as well (according to my research) increasing your intake of leafy, green vegetables and a good, quality vitamin. I am not talking about the "one-a-day" type vitamins from the grocery store. Wilner's Chemists and Swansons are among the top vitamin and nutrient suppliers. I also discovered in my studies that there were incidents of people being "hospitalized" with severe urinary tract problems due to some of the ingredients in the AREDS vitamins - zinc in too high a dose.
Also a yellowing of the skin was reported in another group study due to the high intake of beta-carotene, also found in the AREDS vitamins.
I think this is going to take some consideration on your part and some research. Don't you think it is kind of odd but interesting that these added supplements can have such adverse side effects??? Please do consider this carefully. The research is out there and it is hard to deny. Just because the specialist recommended it... doesn't mean that it is necessarily right for you.
Now, let me explain that. After a visit to my endocrinologist, she told me that my cholesterol was out of sight and the bad part of it was really bad and the good part of it was worse. She wanted to put me on Lipitor to get my numbers down and closer in range to normal. I was near 295 for the overall and one should be well under 200... more like 150. So, instead I got made and refused but made my next appt for 6 months. In that period of time I got my act together and lost 54 pounds. Upon my next visit... the blood work showed that my cholesterol had dropped some 60 points and my good was very good and the bad was great. Though the overall was higher than she liked... I clearly was going in the right direction. It wasn't just the weight loss that turned my cholesterol around... it was what I was consuming that did it.
From the research I have done on this topic, I would suggest to you that it is also possible for you to turn your situation around by really looking at your lifestyle and how you are living it. Vitamins should ALL be good for you; at least that is what one would think... but that just isn't true. Too much of a good thing... really isn't good for you either according to what I have read. Just some food for thought for you and I hope you will look into this yourself. Below, I have copied just a snippet of information from one of the studies regarding those vitamins. The material is in "quotes", below:
"Can Diet Alone Provide the Same High Levels of Antioxidants and Zinc as the AREDS Formulation?
No. The high levels of vitamins and minerals are difficult to achieve from diet alone. However, previous studies have suggested that people who have diets rich in green, leafy vegetables have a lower risk of developing AMD.
Will Taking the AREDS Formulation Prevent Me from Developing AMD?
No. There is no known treatment that can prevent the development of AMD. The study did not show that the AREDS formulation prevented people from developing early signs of AMD. No recommendation has been made for taking the AREDS formulation to prevent early AMD.
Taking the formulation reduced the rate of advanced AMD in people at high risk by about 25 percent over a 6-year period. We do not know if this treatment effect will persist over a longer period. However, by continuing to follow the AREDS participants, we hope to find out if the treatment effect will last longer than six years.
Are There Any Side Effects from the AREDS Formulation?
Some AREDS participants reported minor side effects from the treatments. About 7.5 percent of participants assigned to the zinc treatments - compared with five percent who did not have zinc in their assigned treatment - had urinary tract problems that required hospitalization. Yellowing of the skin, a well-known side effect of large doses of beta-carotene, was reported slightly more often by participants taking antioxidants."